Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 70, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 25, 2008, 5:48 AM CDT for Lyon County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 5:48 AM CDT (10:48 UTC)
- Expired
- May 25, 2008, 6:45 AM CDT
- In force
- 57 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Lyon County, KS
The radar
The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:27 AM CDT | TSTM WND DMG | 1 S Emporia, KS | A FEW TREES WERE BLOWN OVER ON ROAD 160 JUST SOUTH OF TOWN. POWER WAS ALSO REPORTEDLY OUT ACROSS PORTIONS OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 251052 SVRTOP KSC111-251145- /O.NEW.KTOP.SV.W.0070.080525T1048Z-080525T1145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 548 AM CDT SUN MAY 25 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN EAST CENTRAL KANSAS... * UNTIL 645 AM CDT * AT 546 AM CDT...THUNDERSTORMS APPROACHING LYON COUNTY FROM THE SOUTHWEST ARE ENCOUNTERING DRY AIR AS THEY MOVE NORTHEAST. AS THIS OCCURS...STRONG WINDS IN EXCESS OF 60 MPH ARE REACHING THE GROUND OVER MUCH OF SOUTHERN AND CENTRAL LYON COUNTY. THE TEMPERATURE HAS ALSO BEEN REPORTED TO INCREASE RAPIDLY WITH THESE STRONG WINDS. WINDS IN EXCESS OF 60 MPH ARE EXPECTED TO CONTINUE THROUGH 645 AM CDT. * LOCATIONS IMPACTED INCLUDE... EMPORIA... AMERICUS... HARTFORD... NEOSHO RAPIDS... ADMIRE... THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 151. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143. STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A BUILDING. CAMPERS IN LYON COUNTY ARE ENCOURAGED TO FIND STURDY STRUCTURES TO TAKE SHELTER IN UNTIL THESE STRONG WINDS DIMINISH. STRONG DAMAGING WINDS GREATER THAN 60 MPH WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3852 9635 3873 9595 3817 9595 3816 9635 TIME...MOT...LOC 1048Z 224DEG 24KT 3831 9624 $$ CAVANAUGH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:59 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 25, 3:59 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 359 AM CDT SUN MAY 25 2008 .DISCUSSION... A WARM AND SOMEWHAT MUGGY NIGHT ACROSS THE AREA AS TEMPERATURES AND DEWPOINTS BOTH HOVERING IN THE UPPER 60S TO LOWER 70S. OVERNIGHT CONVECTION HAS REMAINED SOUTH OF THE CWA. CERTAINLY AN INTERESTING COUPLE OF DAYS SHAPING UP IN THE NEAR TERM FORECAST. UPPER TROF STILL HOLDING POSITION OVER THE WEST COAST...WITH LARGE GYRE HAVING BEEN EJECTED NORTHEASTWARD OUT OF THE TROF INTO THE NORTHERN PLAINS. THIS FEATURE CONTINUES TO LIFT EAST/NORTHEAST THROUGH THE DAY TODAY...BEFORE BEING SHOVED BACK SOUTHWARD INTO THE CENTRAL PLAINS ON MONDAY. FOR TODAY...EFFECTIVE WARM FRONT DEVELOPS THROUGH THE DAY AS NORTHERLY WINDS OUT WEST AND SOUTHERLY WINDS IN THE EAST RESULT IN CONVERGENCE IN OUR WESTERN AND NORTHERN CWA BY LATE AFTERNOON. INITIAL CONCERN WOULD BE SEVERE POTENTIAL...WITH GOOD INSTABILITY AND SHEAR BY LATE AFTERNOON ACROSS NE KS BRINGING HAIL AND WIND THE MAIN THREAT FROM STORMS THAT DEVELOP. AS NORTHERN LOW BEGINS TO DROP SOUTHWARD...FLOW ALOFT BECOMES MORE WESTERLY AND EFFECTIVELY STALLS OUT THE FRONT ALONG THE KS NEBRASKA BORDER IN THE EVENING HOURS. MOISTURE ALONG AND SOUTH OF THE BOUNDARY IS ABUNDANT...WITH DEWPOINTS NEAR 70 AND PW VALUES AROUND 1.5 INCHES. LLJ DEVELOPS WITH 40 TO 50 KTS IMPINGING AND CONVERGING ALONG THIS BOUNDARY BY 06Z MONDAY. LLJ THEN SLOWLY VEERS THROUGH 12Z. AXIS OF BEST 850MB THETA E ROTATES FROM CTRL KS INTO EASTERN KS OVERNIGHT. ALL IS EXCELLENT SETUP FOR STORMS TO DEVELOP OVER AND OVER AGAIN IN CTRL KS AND PROPAGATE EASTWARD ALONG THE BOUNDARY ALL THROUGH THE NIGHT. WHILE POSITION OF THIS BOUNDARY MAY ADJUST NORTH OR SOUTH OF CURRENT FORECAST...WITH SUCH GENEROUS PARAMETERS IN PLACE THINK A FLASH FLOOD WATCH IS PRUDENT FOR COUNTIES NORTH OF INTERSTATE 70. RAINFALL RATES OVER AN INCH AN HOUR ARE POSSIBLE. COULD TRANSITION TO A FLOODING EVENT DEPENDING ON HOW FIRST ROUND DEVELOPS. FRONT PROGGED TO GET REINFORCED AS UPPER TROF SLIDES SOUTHWARD ON MONDAY...AND MODELS BRING A SHORTWAVE ACROSS THE BOUNDARY OVERNIGHT MONDAY INTO TUESDAY. THIS WOULD SET UP SIMILAR CONDITIONS TO SUNDAY NIGHT WITH FLOODING BEING ANOTHER SIGNIFICANT CONCERN. WILL HAVE TO SEE HOW FIRST ROUND DEVELOPS BUT BOTH SUNDAY NIGHT AND MONDAY NIGHT SHOULD BE MONITORED CLOSELY FOR FLOODING POTENTIAL. TUES/WED BRING IN COOLER HIGH PRESSURE BEHIND UPPER WAVE DROPPING SOUTHWARD. SHOULD START TO SEE SOME RECOVERY IN TEMPS BY LATE THURSDAY WITH CONTINUED WARMING TREND FRIDAY AND SATURDAY. NO CHANGES BEYOND WEDNESDAY. 67 && .AVIATION... INITIAL CONCERNS FOR TOP AND FOE ARE THE PROGRESSION OF MVFR/IFR STRATUS BUILDING SOUTHWEST FROM NORTHERN MO. DIFFICULT TO TRACK STRATUS DECK WITH PERSISTENT CONVECTION OVER SOUTHEAST KS KEEPING SOLID ANVIL SHIELD OVER ALL TAF SITES. MHK ON WESTERN PERIPHERY OF ANVIL...AND HAVE SEEN VSBYS DROP TO IFR CONDITIONS WITH APPARENTLY JUST ENOUGH BREAKS IN CIRRUS TO ALLOW RADIATIVE FOG TO DEVELOP. CONVECTIVE INTENSITY/TRACK ALSO UNCERTAIN FROM SE KS...WOULD EXPECT CONVECTION TO WEAKEN AS IT PUSHES NORTHEAST THIS MORNING...SO NO MENTION OF TS IN TAFS INITIALLY...BUT WILL WATCH RADAR TRENDS IN CASE THIS COMPLEX MANAGES TO HOLD TOGETHER. THIS AFTERNOON CONVECTIVE CHANCES ARE MAIN CONCERN...NO CONFIDENCE IN TS DVLP OVR TAF SITES THIS AFTERNOON...SO NO MENTION WITH 12Z TAF CYCLE. TS CHANCES INCREASE GREATLY AFT 06Z...AND WILL CARRY MENTION OF TS AT THIS TIME WITH HIGHER CONFIDENCE. MVFR/IFR CONDITIONS LIKELY WITH ANY CONVECTION WITH DEEP GULF MOISTURE IN PLACE. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 10 AM MONDAY FOR COUNTIES MAINLY NORTH OF INTERSTATE 70. KSZ008>KSZ012-KSZ020>KSZ024-KSZ026-KSZ034. && 67/67/CAVANAUGH
Hazardous weather outlook, May 24, 7:05 PM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 705 PM CDT SAT MAY 24 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-260015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 705 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE OUTLOOK AREA TONIGHT...BUT SEVERE WEATHER IS GENERALLY NOT EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FOR THE ENTIRE OUTLOOK AREA THROUGH TUESDAY NIGHT. THE BEST CHANCES OF THUNDERSTORMS FOR THE OUTLOOK AREA ARE SUNDAY AFTERNOON THROUGH MONDAY NIGHT. THE PRIMARY HAZARD ASSOCIATED WITH THUNDERSTORMS SUNDAY AFTERNOON THROUGH MONDAY NIGHT IS EXPECTED TO BE HEAVY RAINFALL...POTENTIALLY PRODUCING FLOODING. OTHER SEVERE WEATHER HAZARDS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT MAY BE NEEDED IN PARTS OF THE AREA ON SUNDAY. BOUSTEAD
In the hours before
Special weather statement, May 25, 5:24 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 524 AM CDT SUN MAY 25 2008 KSZ054-058-251130- LYON-COFFEY- INCLUDING THE CITY OF...EMPORIA 524 AM CDT SUN MAY 25 2008 ...HEAT BURST IN LYON COUNTY... THE TEMPERATURE AT THE EMPORIA AIRPORT JUMPED FROM 71 DEGREES AT 4:44AM...UP TO 91 DEGREES AT 5:11 AM. THIS IS LIKELY THE RESULT OF AIR DESCENDING FROM RAIN SHOWERS IN THE AREA AND WARMING VERY QUICKLY AS IT COMES IN CONTACT WITH THE GROUND. WIND GUSTS NEAR 41 MPH HAVE ALSO BEEN REPORTED AT THE AIRPORT. CONDITIONS MAY EXTEND EASTWARD INTO COFFEY COUNTY THROUGH 6 AM.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:10 AM CDT | Flash Flood Watch | TOP | Brown, Clay, Cloud, Dickinson, Douglas, Geary and 12 more | 19 hr |
| May 25, 6:47 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 40 min |
| May 25, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 50 min |
| May 25, 6:04 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 41 min |
| May 25, 6:07 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.